Analytic continuation of local (un)stable manifolds with rigorous computer assisted error bounds

W.D. Kalies, S. Kepley, J.D.M. James

Research output: Contribution to JournalArticleAcademicpeer-review


© 2018 Society for Industrial and Applied Mathematics.We develop a validated numerical procedure for continuation of local stable/unstable manifold patches attached to equilibrium solutions of ordinary differential equations. The procedure has two steps. First we compute an accurate high order Taylor expansion of the local invariant manifold. This expansion is valid in some neighborhood of the equilibrium. An important component of our method is that we obtain mathematically rigorous lower bounds on the size of this neighborhood, as well as validated a posteriori error bounds for the polynomial approximation. In the second step we use a rigorous numerical integrating scheme to propagate the boundary of the local stable/unstable manifold as long as possible, i.e., as long as the integrator yields validated error bounds below some desired tolerance. The procedure exploits adaptive remeshing strategies which track the growth/decay of the Taylor coefficients of the advected curve. In order to highlight the utility of the procedure, we study the embedding of some two dimensional manifolds in the Lorenz system.
Original languageEnglish
Pages (from-to)157-202
JournalSIAM Journal on Applied Dynamical Systems
Issue number1
Publication statusPublished - 2018
Externally publishedYes


Dive into the research topics of 'Analytic continuation of local (un)stable manifolds with rigorous computer assisted error bounds'. Together they form a unique fingerprint.

Cite this